Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 241, NWS Cheyenne, WY

August 6, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 6, 2018, 1:58 PM MDT for Laramie County, Wyoming. It was in force for 47 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 1:58 PM MDT (19:58 UTC)
Expired
Aug 6, 2018, 2:45 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 3 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 2:02 PM MDTHAIL 11 Nw Cheyenne, WYNWS EMPLOYEE REPORT NICKLE TO QUARTER SIZED HAIL
Aug 6, 2:05 PM MDTHAIL 13 S Cheyenne, WYQUARTER SIZE HAIL IN SOUTH GREELEY.
Aug 6, 2:05 PM MDTHAIL 13 Se Cheyenne, WYQUARTER SIZE HAIL AT FOX FARM IN CHEYENNE.
Aug 6, 2:15 PM MDTHAIL 12 S Cheyenne, WY
Aug 6, 2:18 PM MDTHAIL 12 Ese Cheyenne, WYQUARTER SIZE HAIL FALLING ON THE 700 BLOCK OF COLLEGE DRIVE.
Aug 6, 2:18 PM MDTHAIL 1.754 S Cheyenne, WYGOLF BALL SIZE HAIL REPORTED IN ORCHARD VALLEY, CHEYENNE.
Aug 6, 2:19 PM MDTHAIL 22 S Cheyenne, WYTHIS WAS REPORTED WILLOW POND COUNTRY HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WUUS55 KCYS 061958
SVRCYS
WYC021-062045-
/O.NEW.KCYS.SV.W.0241.180806T1958Z-180806T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
158 PM MDT MON AUG 6 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  South central Laramie County in southeastern Wyoming...

* Until 245 PM MDT.

* At 158 PM MDT, a severe thunderstorm was located over Frontier
  Park, or over Cheyenne, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park,
  North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley
  High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 8 and 16.
 Interstate 80 in Wyoming between mile markers 355 and 376.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4110 10494 4123 10492 4120 10453 4105 10453
TIME...MOT...LOC 1958Z 274DEG 20KT 4115 10484 

HAIL...1.00IN
WIND...60MPH
 
$$

Cox
4 follow-up statements
038 
WWUS55 KCYS 062010
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
210 PM MDT MON AUG 6 2018

WYC021-062045-
/O.CON.KCYS.SV.W.0241.000000T0000Z-180806T2045Z/
Laramie WY-
210 PM MDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...

At 209 PM MDT, a severe thunderstorm was located over Cheyenne,
moving east at 25 mph.

HAZARD...Quarter size hail. Gusty winds between 40 and 50 mph is 
         also possible. 

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cheyenne, South Greeley, Warren AFB, Frontier Park, Warren Af Base,
Ranchettes, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 8 and 15.
 Interstate 80 in Wyoming between mile markers 357 and 376.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4110 10491 4121 10487 4120 10453 4105 10453
TIME...MOT...LOC 2009Z 274DEG 20KT 4115 10476 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cox
532 
WWUS55 KCYS 062020
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
220 PM MDT MON AUG 6 2018

WYC021-062045-
/O.CON.KCYS.SV.W.0241.000000T0000Z-180806T2045Z/
Laramie WY-
220 PM MDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...

At 220 PM MDT, a severe thunderstorm was located near Cheyenne,
moving southeast at 25 mph.

HAZARD...Half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Fox Farm-College and South
Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming near mile marker 8.
 Interstate 80 in Wyoming between mile markers 360 and 372.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4110 10488 4118 10472 4118 10470 4114 10453
      4105 10453
TIME...MOT...LOC 2020Z 301DEG 22KT 4110 10472 

HAIL...1.25IN
WIND...<50MPH
 
$$

Cox
334 
WWUS55 KCYS 062030
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
230 PM MDT MON AUG 6 2018

WYC021-062045-
/O.CON.KCYS.SV.W.0241.000000T0000Z-180806T2045Z/
Laramie WY-
230 PM MDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...

At 229 PM MDT, a severe thunderstorm was located 8 miles southeast of
Cheyenne, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cheyenne, South Greeley and Fox Farm-College. 

This includes Interstate 80 in Wyoming between mile markers 364 and
372.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4109 10481 4118 10472 4118 10470 4114 10453
      4105 10453
TIME...MOT...LOC 2029Z 274DEG 20KT 4110 10465 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cox
614 
WWUS55 KCYS 062038
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
238 PM MDT MON AUG 6 2018

WYC021-062048-
/O.EXP.KCYS.SV.W.0241.000000T0000Z-180806T2045Z/
Laramie WY-
238 PM MDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARAMIE COUNTY
WILL EXPIRE AT 245 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4109 10481 4118 10472 4118 10470 4114 10453
      4105 10453
TIME...MOT...LOC 2038Z 274DEG 20KT 4110 10462 

$$

Cox

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:55 AM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 6, 11:55 AM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1155 AM MDT Mon Aug 6 2018

SHORT TERM...(Today & Tonight)
Issued at 412 AM MDT Mon Aug 6 2018

Weak low-level upslope, combined with ample surface moisture owing
to recent rainfall has resulted in fairly rapid development of low
level stratus and areas of fog from southeast WY into the southern
NE Panhandle. High-resolution guidance suggests improvement by the
15z-18z time frame. Nonetheless, this will have an impact on highs
today especially with fairly cool thermal profiles overhead. Today
will be considerably cooler than the last few days, but still warm
with daytime high temperatures in the 70s.

A few strong to severe thunderstorms are possible once again today
along/east of the Laramie Range. An active pattern will persist w/
northwest flow aloft associated with a mid-level shortwave sliding
across eastern WY into western SD/NE later today. A moist boundary
layer characterized by dew points 55-60F over the high plains will
be maintained today by easterly low-level upslope flow, supporting
CAPEs around 1500-2000 J/kg by 21z. Shear profiles similar to days
past with 40-50 knot 0-6 km shear vectors, so organized convection
is possible with large hail/damaging winds the primary hazards.

.LONG TERM...(Tuesday - Sunday)
Issued at 412 AM MDT Mon Aug 6 2018

In general, a warmer and drier period of weather should prevail as
upper-level ridging builds across the western CONUS. An occasional
disturbance/ridge-runner will yield a convective risk from time to
time, but do not expect to see any organized precipitation chances
through the extended forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1140 AM MDT Mon Aug 6 2018

The main concern with this TAF issuance is the timing of the
convection this afternoon and whether or not fog will redevelop
again overnight. Latest satellite loop was showing a band of
thunderstorms continuing to lift north towards KCDR. This cluster
of thunderstorms will produce some areas of heavy rainfall, but
should gradually lift out of this area by mid afternoon. KCYS also
stands a good chance of seeing a few thunderstorms today based on
the amount ACCAS in place. Not as confident about KLAR, but KSNY,
KBFF and KAIA, could see more thunderstorms towards evening as
storms develop along the front range. We will make more
adjustments to the ceilings and vsby tonight in later TAF
issuances, based on where the rainfall occurs this afternoon.

&&

.FIRE WEATHER...
Issued at 412 AM MDT Mon Aug 6 2018

Scattered showers and thunderstorms are expected once again along/
east of the Laramie Range this afternoon. Gusty/erratic winds will
likely accompany some of this activity. Otherwise, cooler today w/
RH values well outside of critical thresholds. Warmer & drier days
are ahead, but wind speeds will be light and insignificant through
much of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...WM
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...REC
FIRE WEATHER...CLH
Hazardous weather outlook, Aug 6, 6:35 AM MDT, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
635 AM MDT Mon Aug 6 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
071245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
635 AM MDT Mon Aug 6 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog can be expected this morning across portions of
southeast Wyoming and the western Nebraska Panhandle. Visibilities
may occasionally be reduced to one half mile or less. Caution is
advised on area roadways.

Scattered showers and thunderstorms are expected this afternoon
and evening. A few storms may be strong to severe, mainly along
and east of the Laramie Range. Large hail and damaging winds will
be the primary hazards.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>115-071245-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
635 AM MDT Mon Aug 6 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog can be expected this morning across portions of
south central Wyoming. Visibilities may occasionally be reduced
to one half mile or less. Caution is advised on area roadways.

Scattered showers and thunderstorms are expected this afternoon
and evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 6, 10:16 AM MDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1016 AM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HAIL             2 S CHEYENNE            41.12N 104.79W
08/06/2018  M1.00 INCH       LARAMIE            WY   NWS EMPLOYEE

&&

DDEAL
Local storm report, Aug 6, 10:19 AM MDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1019 AM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HAIL             2 S CHEYENNE            41.12N 104.79W
08/06/2018  M1.50 INCH       LARAMIE            WY   NWS EMPLOYEE

&&

DDEAL
Local storm report, Aug 6, 10:27 AM MDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1027 AM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HAIL             5 S CHEYENNE            41.07N 104.79W
08/06/2018  E1.75 INCH       LARAMIE            WY   PUBLIC

&&

DDEAL
Special weather statement, Aug 6, 1:51 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
151 PM MDT MON AUG 6 2018

WYZ117-118-062030-
Central Laramie County WY-South Laramie Range Foothills WY-
151 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 230 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Warren AFB, or 7 miles west of Cheyenne, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, South Greeley, Warren Af Base, Warren AFB, Frontier Park
and Ranchettes.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 8 and 16.
 Interstate 80 in Wyoming between mile markers 354 and 361.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4112 10501 4122 10496 4123 10480 4108 10481
TIME...MOT...LOC 1951Z 273DEG 8KT 4116 10494

Cox

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:01 PM MDTSpecial Weather StatementCYSNiobrara29 min
Aug 5, 6:35 PM MDTSpecial Weather StatementCYSNiobrara40 min
Aug 5, 8:32 PM MDTSpecial Weather StatementCYSLaramie43 min
Aug 6, 12:21 AM MDTSpecial Weather StatementCYSLaramie24 min
Aug 6, 1:51 PM MDTSpecial Weather StatementCYSLaramie39 min
Aug 6, 2:17 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
Aug 6, 2:49 PM MDTSpecial Weather StatementCYSLaramie41 min
Aug 6, 3:42 PM MDTSpecial Weather StatementCYSLaramie48 min
Aug 6, 3:59 PM MDTSpecial Weather StatementCYSConverse46 min
Aug 6, 4:42 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara, Platte33 min
Aug 6, 5:11 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte16 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.